Thunderstorm Wind, Berkeley
- When
- June 5, 3:30 PM EST to 4:00 PM EST
- Where
- Berkeley County, Countywide
- Property damage
- $16,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.467, -78.017
Trees and telephone poles were downed onto roads and houses.
A severe thunderstorm hit Berkeley County during the late afternoon of the 5th. In Mountain View and Inwood, a tree fell onto a house.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A severe thunderstorm hit Berkeley County during the late afternoon of the 5th. In Mountain View and Inwood, a tree fell onto a house. Hail of unknown size also fell in Inwood. In Martinsburg, trees and power lines were downed. The most widespread damage was reported in the Bunker Hill area. Several trees were uprooted and nine telephone poles were snapped off along Three Run Road and Aspen Drive. One tree fell onto a home and tore a hole in the roof. A total of 2600 county customers lost power as a direct result of the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 5, 2:00 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 300 PM EDT WED JUN 5 2002 SHORT TERM...TONIGHT THRU THU NIGHT... THE PRODUCTS HAVE BEEN ISSUED - NOW ITS JUST WAIT FOR SOMETHING TO HAPPEN. DAYTIME HEATING/HI RH HAS PUSHED SFC BASED CAPE OVR 3000 IN MUCH OF THE CWA. ANY CELLS THAT DO DVLP COULD BE PULSE SVR. BETTER CHC WOULD BE LATER THIS AFTN/EVE AS FNTL BAND DRAWS CLOSER. BOXES HAVE BEEN ISSUED ACROSS OH/KY...AND XPCT THESE WL CONTINUE BEING ISSUED INTO THE EVENING HRS. SPC IS CONSIDERING BOXING MUCH OF OUR CWA. STAY TUNED... MDLS CONTINUALLY SLOW THE PROGRESS OF THE FNT...W/ WK WV FORMING OVR SRN VA THURS AFTN. DAY 2 OUTLOOK CONTINUES CHC OF SVR IN THE SE CORNER OF THE CWA...AND GNRL TSTMS ACROSS RMDR OF AREA THURS. WL CONTINUE POPS DURING THU/THU NGT. TEMPS COOLER ON THURS W/ INCRSD CLD CVR. WOODY LONG TERM...FRI THRU NEXT WED... SHORTWAVE PUSHES THRU THE AREA FRI AND SHOVES THE FRONTAL BOUNDARY AND ASSOCD SFC WAVES TO THE SE OF THE AREA. HGTS RISE OVR THE WEEKEND AS STG UPR LVL RIDGE BUILDS ALG THE E COAST. AT THE SFC...HIGH PRES BUILDS INTO THE AREA LATE FRI INTO THE WEEKEND THEN SHIFTS OFFSHR BY MON. UPR LVL RDG SHIFTS OFFSHR BY TUE/WED AND NEXT UPR LVL TROF MOVES INTO THE AREA. THE ASSOCD SFC FNT WILL MOVE ACRS THE REGION WED. TREND HAS BEEN FOR THE MODELS TO SLOW DOWN THE FRONTAL BOUNDARY FOR LATE THU AND FRI. WILL KEEP CHC OF SHRA GOING INTO EARLY FRI MORNING IN AREAS E OF THE BLUE RDG. MODELS UNANIMOUSLY CLR THINGS OUT FOR LATE FRI WITH CLR SKIES OVR THE WEEKEND. AIR MASS OVR THE AREA WILL BE PLEASANT BY JUNE STANDARDS. ONLY THING TO WATCH FOR IS THE ONSHORE FLOW BUT WITH SFC HIGH OVRHD...THINK SUBSIDENCE WILL RULE SO CLR FCST. SOME CI COMING OVR THE RDG ON MON BUT STILL M/S. AIR MASS SHOULD BECOME UNSTABLE AS UPR LVL RDG AND SFC HIGH SLIDE OFFSHR SO WILL HAVE CHC SHRA/TSRA BEGINNING TUE AFT/EVE WITH A BETTER CHC WED AS CDFNT MOVES THRU THE AREA. WITH SUCH A STRONG UPR LVL RDG AND HIGH HEIGHTS LATE IN THE WEEKEND AND EARLY NEXT WEEK...WENT A BIT ABV MRF MAX TEMPS AND EVEN I MAY NOT HAVE GONE WARM ENOUGH. WALSTON .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-052200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 130 PM EDT WED JUN 5 2002 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA FORECASTS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE MID ATLANTIC REGION. THIS INCLUDES MARYLAND...EASTERN WEST VIRGINIA...THE DISTRICT OF COLUMBIA...AND NORTHERN...CENTRAL...AND NORTHWEST VIRGINIA. THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS TO 70 MPH... HAIL...HEAVY RAIN AND LIGHTNING. THE STORMS WILL BE ACCOMPANIED BY LOCALLY HEAVY RAIN. SKYWARN ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY... BUT THEY ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. FRIDAY WILL BE MOSTLY SUNNY. ABW
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-060100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 420 PM EDT WED JUN 5 2002 THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 389 VALID UNTIL 9:00 PM EDT FOR THE FOLLOWING AREAS... VIRGINIA COUNTIES INCLUDED ARE ALBEMARLE ARLINGTON AUGUSTA CLARKE CULPEPER FAIRFAX FAUQUIER FREDERICK GREENE HIGHLAND KING GEORGE LOUDOUN MADISON NELSON ORANGE PAGE PRINCE WILLIAM RAPPAHANNOCK ROCKINGHAM SHENANDOAH SPOTSYLVANIA STAFFORD WARREN VIRGINIA INDEPENDENT CITIES INCLUDED ARE CITY OF FREDERICKSBURG CITY OF CHARLOTTESVILLE CITY OF FALLS CHURCH CITY OF FAIRFAX CITY OF ALEXANDRIA CITY OF MANASSAS PARK CITY OF MANASSAS CITY OF WINCHESTER CITY OF HARRISONBURG CITY OF STAUNTON CITY OF WAYNESBORO MARYLAND COUNTIES AND CITIES INCLUDED ARE ALLEGANY ANNE ARUNDEL BALTIMORE BALTIMORE CITY CALVERT CARROLL CHARLES FREDERICK HARFORD HOWARD MONTGOMERY PRINCE GEORGES ST. MARYS WASHINGTON DCC001-060100- DISTRICT OF COLUMBIA THIS WATCH INCLUDES THE ADJACENT WATERS OF THE TIDAL POTOMAC FROM KEY BRIDGE TO SMITH POINT AND THE CHESAPEAKE FROM NORTH OF POOLES ISLAND TO SMITH POINT. DMW
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Trees and telephone poles were downed onto roads and houses.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302420.